Alert archive / Texas / Freeze Warnings in 2021

Freeze Warning 1, NWS Lubbock, TX

April 19, 202112 counties in Texas

NWS Lubbock, TX issued this freeze warning at Apr 19, 2021, 1:51 PM CDT for 12 counties in Texas. It took effect at Apr 20, 2021, 4:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 1:51 PM CDT (18:51 UTC)
In effect from
Apr 20, 2021, 4:00 AM CDT
Expired
Apr 20, 2021, 10:00 AM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 20 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS74 KLUB 191851
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
151 PM CDT Mon Apr 19 2021

TXZ025-026-031-037-042-201330-
/O.CAN.KLUB.FZ.A.0001.210420T0900Z-210420T1500Z/
/O.NEW.KLUB.WI.Y.0012.210420T0600Z-210420T1700Z/
/O.NEW.KLUB.FZ.A.0002.210421T0600Z-210421T1400Z/
Hall-Childress-Motley-Dickens-Garza-
Including the cities of Turkey, Childress, Roaring Springs, Spur,
Lake Alan Henry, Dickens, Post, Memphis, Matador, and Kirkland
151 PM CDT Mon Apr 19 2021

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT TUESDAY...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY 
MORNING...
...FREEZE WATCH IS CANCELLED...

* WHAT...For the Wind Advisory, north winds 25 to 35 mph with gusts 
  up to 50 mph expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...Childress, Dickens, Garza, Motley and Hall Counties.

* WHEN...For the Wind Advisory, from 1 AM to Noon CDT Tuesday. For 
  the Freeze Watch, from late Tuesday night through Wednesday 
  morning.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Frost and freeze conditions could kill 
  crops, other sensitive vegetation and possibly damage unprotected 
  outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

TXZ023-024-028>030-033>036-039>041-201330-
/O.UPG.KLUB.FZ.A.0001.210420T0900Z-210420T1500Z/
/O.NEW.KLUB.FZ.W.0001.210420T0900Z-210420T1500Z/
/O.NEW.KLUB.WI.Y.0012.210420T0600Z-210420T1700Z/
/O.NEW.KLUB.FZ.A.0002.210421T0600Z-210421T1400Z/
Swisher-Briscoe-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-
Yoakum-Terry-Lynn-
Including the cities of Silverton, Lubbock, Plains, Whiteface,
Denver City, Happy, Wolfforth, Quitaque, Lockney, ODonnell, New
Home, Olton, Hale Center, Crosbyton, Amherst, Tulia, Slaton,
Littlefield, Wellman, Plainview, Meadow, Brownfield, Floydada,
Tahoka, Ralls, Levelland, Sundown, and Morton
151 PM CDT Mon Apr 19 2021

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT TUESDAY...
...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM CDT TUESDAY...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY 
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low as 
  30 expected. For the Wind Advisory, north winds 25 to 35 mph with 
  gusts up to 50 mph expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 27 possible.

* WHERE...The South Central Texas Panhandle and much of the South 
  Plains.

* WHEN...For the Freeze Warning, from 4 AM to 10 AM CDT Tuesday. For 
  the Wind Advisory, from 1 AM to Noon CDT Tuesday. For the Freeze 
  Watch, from late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TXZ032-038-043-044-201330-
/O.NEW.KLUB.WI.Y.0012.210420T0600Z-210420T1700Z/
/O.NEW.KLUB.FZ.A.0002.210421T0600Z-210421T1400Z/
Cottle-King-Kent-Stonewall-
Including the cities of Old Glory, Paducah, Cee Vee, Guthrie,
Dumont, Aspermont, and Jayton
151 PM CDT Mon Apr 19 2021

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT TUESDAY...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY 
MORNING...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 50 mph expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...Cottle, Kent, King and Stonewall Counties.

* WHEN...For the Wind Advisory, from 1 AM to Noon CDT Tuesday. For 
  the Freeze Watch, from late Tuesday night through Wednesday 
  morning.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Frost and freeze conditions could kill 
  crops, other sensitive vegetation and possibly damage unprotected 
  outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

TXZ021-022-027-201330-
/O.NEW.KLUB.WI.Y.0012.210420T0600Z-210420T1700Z/
Parmer-Castro-Bailey-
Including the cities of Farwell, Bovina, Friona, Muleshoe,
Dimmitt, and Hart
151 PM CDT Mon Apr 19 2021

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT TUESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Bailey, Castro and Parmer Counties.

* WHEN...From 1 AM to Noon CDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKendrick
1 follow-up statement
353 
WWUS74 KLUB 201126
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
626 AM CDT Tue Apr 20 2021

TXZ023-024-028>030-033>036-039>041-201700-
/O.CON.KLUB.FZ.W.0001.000000T0000Z-210420T1500Z/
/O.CON.KLUB.WI.Y.0012.000000T0000Z-210420T1700Z/
/O.CON.KLUB.FZ.A.0002.210421T0600Z-210421T1400Z/
Swisher-Briscoe-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-
Yoakum-Terry-Lynn-
Including the cities of Silverton, Lubbock, Plains, Whiteface,
Denver City, Happy, Wolfforth, Quitaque, Lockney, ODonnell, New
Home, Olton, Hale Center, Crosbyton, Amherst, Tulia, Slaton,
Littlefield, Wellman, Plainview, Meadow, Brownfield, Floydada,
Tahoka, Ralls, Levelland, Sundown, and Morton
626 AM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
WEDNESDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low as 
  30 expected. For the Wind Advisory, north winds 25 to 35 mph with 
  gusts up to 50 mph expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 27 possible.

* WHERE...Swisher, Briscoe, Lamb, Hale, Floyd, Cochran, Hockley, 
  Lubbock, Crosby, Yoakum, Terry, and Lynn Counties.

* WHEN...For the Freeze Warning, until 10 AM CDT this morning. For 
  the Wind Advisory, until Noon CDT today.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TXZ025-026-031-032-037-038-042>044-201700-
/O.CON.KLUB.WI.Y.0012.000000T0000Z-210420T1700Z/
/O.CON.KLUB.FZ.A.0002.210421T0600Z-210421T1400Z/
Hall-Childress-Motley-Cottle-Dickens-King-Garza-Kent-Stonewall-
Including the cities of Turkey, Old Glory, Childress, Roaring
Springs, Paducah, Spur, Cee Vee, Guthrie, Aspermont, Jayton, Lake
Alan Henry, Dickens, Dumont, Post, Memphis, Matador, and Kirkland
626 AM CDT Tue Apr 20 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
WEDNESDAY MORNING...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 50 mph expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...Childress, Cottle, Dickens, Garza, Kent, King, Motley, 
  Stonewall and Hall Counties.

* WHEN...For the Wind Advisory, until Noon CDT today. For the Freeze 
  Watch, from late tonight through Wednesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Frost and freeze conditions could kill 
  crops, other sensitive vegetation and possibly damage unprotected 
  outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

TXZ021-022-027-201700-
/O.CON.KLUB.WI.Y.0012.000000T0000Z-210420T1700Z/
Parmer-Castro-Bailey-
Including the cities of Farwell, Bovina, Friona, Muleshoe,
Dimmitt, and Hart
626 AM CDT Tue Apr 20 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Bailey, Castro and Parmer Counties.

* WHEN...Until Noon CDT today.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

01

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this freeze warning went out at Apr 19, 12:52 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 19, 12:52 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1252 PM CDT Mon Apr 19 2021

.AVIATION...
VFR will prevail this afternoon into tonight, with southwesterly
breezes becoming southerly around sunset. A strong cold front
will traverse the terminals late tonight, after midnight, with
gusty northerly winds in its wake. Post-frontal winds will become
sustained near 25 knots for a period, and there is a chance KLBB
could need an Airport Weather Warning if winds are slightly
stronger than expected. The strong winds could kick up a little
blowing dust. In addition, a brief bout of post-frontal MVFR cigs
are possible early Tuesday.

&&

.PREV DISCUSSION... /issued 323 AM CDT Mon Apr 19 2021/

SHORT TERM...
Today will be the final warm day for several days. A low amplitude
short wave will move overhead today but will have little impact on
the region. A more amplified short wave to the southwest will move
from northern Mexico into far West Texas today. Lift from this wave
will be well to the south along with any chances of precipitation. A
much stronger short wave will be rotating around a larger trough
centered over Ontario. This short wave will move to the southeast
over the northern Rockies today. It looks as though the front range
will see more snowfall while we will again be precipitation free. In
response, surface lee cyclogenesis will develop from southeastern
Colorado through northeastern New Mexico. This will act to increase
the southwesterly winds this afternoon and warm temperatures closer
to seasonal averages but still shy of these values. The most notable
impact in the near term will be a strong cold front quickly
advancing through the region during the pre-dawn hours on Tuesday
morning. Temperatures are not clear cut for Tuesday morning with
strong cold air advection on-going around sunrise. Freezing
temperatures are most likely around the extreme southwestern Texas
Panhandle into the northwestern South Plains with additional chances
on the caprock. Most of these areas have passed their average last
freeze date except for the extreme southwestern Texas Panhandle
which is roughly in the 19th-25th timeframe.

LONG TERM...
By late Tuesday morning and into the afternoon wind speeds will
gradually diminish as heights begin to build in the wake of the
aforementioned front. This front will bring a cooler airmass back to
the region keeping temperatures in the 50's. Tuesday night into
Wednesday morning winds should go light with mostly clear skies
which will allow for excellent radiational cooling conditions with
a cool airmass in place. This means that the entire forecast area
will see temperatures close to or below freezing by early
Wednesday morning. Near zonal flow will be in place aloft for
Wednesday however surface high pressure will remain just to the
east of the area which means that the cool temperatures (albeit a
few degrees warmer than Tuesday) will continue. With the low to
the east of the area southeasterly flow will begin to increase in
earnest Wednesday evening and overnight which should bring a
stratus deck into the forecast area by Thursday morning. Aloft, a
weak disturbance near the Four Corners late Wednesday night will
move across the OK Panhandle by Thursday morning. The combination
of moist southeasterly flow and weak lift across the area should
set the stage for some drizzle or perhaps light rain showers for
all but the far western areas on Thursday. These low clouds should
stick around for much of the day especially across the Rolling
Plains and therefore cool temperatures will hang around once
again. In fact, current forecasted temperatures may be too warm
however due to the uncertainty at this time only trended slightly
cooler than the blend.

By Friday, the upper level pattern will become more southwesterly
ahead of the next approaching shortwave trough. This
southwesterly flow will help to dry out the lower levels of the
atmosphere bringing an end to the low clouds. However, the exact
evolution and timing of this low continues to vary within the
various model and ensemble guidance. As it stands now it appears
that the highest likelihood of seeing thunderstorms will be just
east of the forecast area however some guidance indicates the
potential as far west as the I-27 corridor. Until model guidance
can come into better agreement will maintain the blend guidance
which is in line with the SLU CIPS analog guidance. Another cold
front will move into the region Saturday however this one will be
much weaker with only a slight dip in temperatures with
temperatures then warming again into early next week. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Tuesday morning for
TXZ023>026-028>031-033>037-039>042.

&&

01/58/23
Hazardous weather outlook, Apr 19, 11:10 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1110 AM CDT Mon Apr 19 2021

TXZ021>044-201615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1110 AM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A cold front will plunge through the area late tonight, complete
with strong northerly winds, areas of blowing dust and sub-freezing
temperatures in spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Freeze Watch is in effect for much of the southern Texas
Panhandle, South Plains and western Rolling Plains Tuesday morning.
Additionally, strong northerly winds, potentially sustained in excess
of 30 mph, will occur behind the front Tuesday morning.

Wednesday morning, a frost or light freeze will be possible across
the entire area.

Thunderstorm chances may return to the region Friday, a few of which
could be strong to severe.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:14 AM CDTFreeze WatchLUBBriscoe, Childress, Cochran, Crosby, Dickens, Floyd and 11 more11 hr
Apr 19, 1:51 PM CDTFreeze WatchLUBBriscoe, Childress, Cochran, Cottle, Crosby, Dickens and 15 more23 hr
Apr 19, 1:51 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more22 hr

Nearby

Freeze Warnings in Texas, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.